Drawing (Complete) Binary Tanglegrams

Buchin, Kevin and Buchin, Maike and Byrka, Jaroslaw and Nöllenburg, Martin and Okamoto, Yoshio and Silveira, Rodrigo I. and Wolff, Alexander (2009) Drawing (Complete) Binary Tanglegrams. In: Graph Drawing 16th International Symposium, GD 2008, September 21- 24, 2008 , pp. 324-335(Official URL: http://dx.doi.org/10.1007/978-3-642-00219-9_32).

Full text not available from this repository.

Abstract

A binary tanglegram is a pair S, T of binary trees whose leaf sets are in one-to-one correspondence; matching leaves are connected by inter-tree edges. For applications, for example in phylogenetics, it is essential that both trees are drawn without edge crossings and that the inter-tree edges have as few crossings as possible. It is known that finding a drawing with the minimum number of crossings is NP-hard and that the problem is fixed-parameter tractable with respect to that number. We prove that under the Unique Games Conjecture there is no constant-factor approximation for general binary trees. We show thatthe problem is hard even if both trees are complete binary trees. For this case we give an O(n3 )-time 2-approximation and a new and simple fixed-parameter algorithm. We show that the maximization version of the dual problem for general binary trees can be reduced to a version of MaxCut for which the algorithm of Goemans and Williamson yields a 0.878-approximation.

Item Type: Conference Paper
Additional Information: 10.1007/978-3-642-00219-9_32
Classifications: G Algorithms and Complexity > G.420 Crossings
P Styles > P.999 Others
URI: http://gdea.informatik.uni-koeln.de/id/eprint/889

Actions (login required)

View Item View Item